Augmentin Syrup Recall: No Harm To Patients

A few Beijing patients and parents have recently been asking about some news reports about a recall of Augmentin syrup last week here in China. So, I’d like to cut through the fog for everyone and clarify the facts. The bottom line is that there is no major harm, but let’s review.

Augmentin is the trade name for a famous and effective amoxicillin/clavulanate combination antibiotic; the recall, announced, June 17th by the Chinese State Food and Drug Administration, ordered the GlaxoSmithKline-produced suspension to be recalled from pharmacies and distributors. This suspension form is commonly used for children.

I understand how a drug recall can be concerning, but there are different levels of recalls — and this Augmentin syrup recall was not based on any specific concern to patients; it was due to theoretical concerns about a plastic called DIDP which was found in very low amounts inside the medicine. The product was recalled because the manufacturer’s similar product in Taiwan had a potentially improper ingredient. Although the Augmentin used in China did not have that ingredient, it was still recalled. The levels of DIDP were at very small levels that were not considered harmful to any patients. This plastic, in much higher doses, apparently might affect the liver temporarily. There have been no reported side effects from this contaminated Augmentin, not in China or Taiwan or Hong Kong. The UK’s The Telegraph article quotes a GSK rep:

“The amount of phthalates identified as present in Augmentin syrup samples tested is very low; some tests have found none and the highest level reported by the authorities is 88 parts per million.

“Even this highest result is significantly lower than the levels that the US and European authorities deem as presenting no risk to humans.”

If you want to read more from GSK, they have a press release (in Chinese) for patients as well as for healthcare professionals.

Sure, it’s usually not the best idea to quote the company’s own reps, but their press release is consistent with the same advice from the public health authorities. There was, and continues to be, no recommendation from the Chinese State Food and Drug Administration, the Chaoyang Drug Authority, nor the manufacturer GSK, that any patient needed to immediately stop taking this medicine.

I cannot speak for the other clinics in Beijing, but here at Beijing United Family Hospital all the doctors had been immediately notified of this recall and our pharmacy immediately switched to another brand of Augmentin. If anyone in the Beijing community still has unused or unopened bottles of this GSK-brand Augmentin syrup that you bought from us, we can replace your bottles for free. And if you ever have concerns about your antibiotics, please call your doctor immediately and do not stop taking your medicine — stopping antibiotics in the middle of an infection can make your partially treated infection much harder to cure, and you can develop resistance to that antibiotic in the future.

If you want more information, you can read my hospital’s patient Q & A here:

Q: Is it true that the antibiotic Augmentin has been recalled?

A: The State Food and Drug Administration and Chaoyang Drug Authority have issued a distributor and pharmacy level recall of Augmentin (Amoxicillin + Clavulanate) made by GSK. The recall is not at the patient level. Since the recall, United Family Healthcare has stopped prescribing Augmentin made by GSK and replaced the Augmentin with the Zuhai United brand.

Q: Why was the product recalled?

A: The product was recalled because a similar product in Taiwan had a potentially improper ingredient. Although the Augmentin used in China did not have that ingredient, it was still recalled.

Q: What does the recall mean for patients taking Augmentin?

A: Patients already taking Augmentin made by GSK that was prescribed by United Family Healthcare physicians should continue taking their medication. Patients who have completed their course of Augmentin do not need to worry.

Q: I am still worried and don’t want to take the recalled Augmentin prescribed by United Family Healthcare. What should I do?

A: United Family Healthcare patients who prefer to switch to another brand of Augmentin may exchange their Augmentin at any United Family Healthcare facility at no charge.


Follow me on:
Twitter @RichardStCyrMD
Facebook @BainbridgeBabaDoc
Photography: richardsaintcyr.com

2 thoughts on “Augmentin Syrup Recall: No Harm To Patients”

  1. More fascinating info from Hong Kong Centre for Food Safety: A PDF of contaminated products (http://www.cfs.gov.hk/english/whatsnew/whatsnew_fstr/files/Plasticisers/Test_Results_of_Plasticisers.pdf ) and the article last month about this chemical in food (http://www.cfs.gov.hk/english/multimedia/multimedia_pub/multimedia_pub_fsf_59_01.html ).

    “On 23 May 2011, the Food and Drug Administration (FDA) in Taiwan announced that a plasticiser di(2-ethylhexyl) phthalate (DEHP) was found to have been abused in 16 drinks. Subsequently, more foods were found to contain DEHP as well as other plasticisers, including di-isononyl phthalate (DINP) and di-butyl phthalate (DBP). Investigations revealed their presence in the concerned products was a result of illicit use of clouding agents containing the incriminated plasticisers. These clouding agents were formulated by two manufacturers using plasticisers in an attempt to reduce cost and increase stability. The FDA considered that the clouding agents might have been abused in five major types of food, namely (1) sports drinks, (2) juice drinks, (3) tea beverages, (4) fruit jam/syrup and fruit jelly and (5) powder and tablet supplement. Due to the incident, the Taiwan authority prohibited the sale of these products if they contained clouding agent unless safety documents could be provided for verification. In this article, we are going to talk about our responses to this incident.”

Leave a Reply